Kansas, 2007

Flash Flood and Heavy Rain in Kansas, June 27, 2007

June 27, 2007 · NWS TOP · 2 events in 2 counties and zones

Slow moving thunderstorms brought heavy rain with small stream and lowland flooding over a small part of northeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Slow moving thunderstorms brought heavy rain with small stream and lowland flooding over a small part of northeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 27, 2:23 PM CST, 3 hours earlier.

Area forecast discussion, Jun 27, 2:23 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
323 PM CDT WED JUN 27 2007

.DISCUSSION...

COMPLEX WEATHER PATTERN OVER THE AREA TODAY. FRONTAL BOUNDARY FROM
THE NORTH LINGERING SOMEWHERE ACROSS NORTH CENTRAL INTO NORTHEAST
KANSAS...WHILE UPPER LOW OVER OKLAHOMA MOVES SLOWLY NORTHWARD.  HAVE
HAD AN INITIAL ROUND OF CONVECTION WITH THE NORTHERN FRONT PROMPTING
HEAVY RAIN ALONG THE KS NE BORDER...AND ARE NOW SEEING A LINE OF
HEAVIER RAINFALL ASSOCIATED WITH SOUTHERN LOW MOVING NORTH INTO EAST
CENTRAL KS ATTM.

DIFFICULT TO REFINE DETAILS WITH ONGOING CONVECTION...HOWEVER DO
THINK THAT BOUNDARY CURRENTLY BISECTING THE CWA WILL CONTINUE TO
MOVE SOUTHWARD SLOWLY THROUGH THE EVENING HOURS. AS UPPER LOW
CONTINUES TO PROGRESS NORTH...EXPECT ONE TO ENHANCE THE OTHER AND
BRING ADDITIONAL AREAS OF HEAVY RAIN TO EAST CENTRAL KANSAS.  STORMS
ARE RATHER PROLIFIC RAIN PRODUCERS...DROPPING AN INCH IN HALF AN
HOUR IN SOME LOCATIONS. SHOWERS AND STORMS HAVE DIMINISHED IN
INTENSITY AS BOUNDARY PASSES...SO THINK OUR NORTHERN COUNTIES WILL
BE OK OUT OF THE WATCH ALTHOUGH LOCALLY HEAVY RAINFALL STILL
POSSIBLE.  SOUTHERN COUNTIES MAY GET A PROLONGED ROUND OF
PRECIPITATION AND THINK THE WATCH IS STILL WARRANTED SO WILL STAY IN
PLACE. HAVE KEPT HIGH POPS ALONG AND SOUTH OF I70 FOR THIS AFTERNOON
INTO TONIGHT...AND DECREASED ALONG THE NORTHERN BORDER TO NO POPS
AFTER MIDNIGHT AS SYSTEM SLOWLY GETS SHUNTED SOUTHWARD BY THE MEAN
FLOW. WILL CARRY LIKELY POPS ALONG/SOUTH OF I35 IN THE MORNING THEN
DIMINISH LATER IN THE DAY AS THREAT DECREASES. HAVE COOLED TEMPS A
BIT AND INCREASED CLOUD COVER AND ADJUSTED QPF TO TRY AND BETTER
CAPTURE ONGOING AND FORECAST PRECIP.

67

THURSDAY NIGHT...WITH THE SLOW MOVEMENT OF THE FRONTAL BOUNDARY
TODAY AND THE MODELS HAVING DIFFICULTY JUST IN INITIALIZATION LEFT
SOME LOW CHANCE TO SLIGHT CHANCE POPS ACROSS EAST CENTRAL KS
OVERNIGHT.  UPPER LEVEL RIDGING WILL BEGIN TO BUILD INTO NORTH
CENTRAL KS OVERNIGHT SO WOULD NOT ANTICIPATE MUCH IN THE WAY OF
PRECIPITATION FURTHER NORTH THAN I35.  AS UPPER LEVEL RIDGING
CONTINUES TO NUDGE EAST FRONTAL BOUNDARY SHOULD SINK SOUTH OF THE
FORECAST AREA BY THE MORNING HOURS SO REMOVED POPS AFTER 12Z FRIDAY.

FRIDAY THROUGH WEDNESDAY...IN GENERAL PATTERN WILL BE CHARACTERIZED
WITH UPPER LEVEL RIDGING AND GRADUAL WARMING.  INITIALLY IN THE
PERIOD BEHIND THE PASSAGE OF THE WEAK COLD FRONT H500 RIDGE WILL
BUILD IN WEST TO EAST ACROSS THE CWA CLEARING OUT ANY LINGERING
PRECIPITATION ACROSS EAST CENTRAL KS BY FRIDAY AFTERNOON.  BAND OF
WESTERLIES WILL SET UP NORTH OF THE H500 RIDGE AXIS BRINGING LEE
SIDE TROUGHING OVER THE WESTERN HIGH PLAINS BY SATURDAY.  LEE
TROUGHING WILL VEER LOW LEVEL WINDS AROUND TO THE SOUTH ACROSS THE
ENTIRE FORECAST AREA BY SUNDAY AFTERNOON.  BETWEEN SOUTHERLY FLOW
AND MOSTLY SUNNY SKIES ASSOCIATED WITH MID TO UPPER LEVEL RIDGING
TEMPERATURES WILL SLOWLY INCREASE THROUGHOUT THE PERIOD.  HIGHS ON
FRIDAY ARE EXPECTED TO TOP OUT IN THE LOWER TO MID 80S.  HIGH
TEMPERATURES WILL THROUGHOUT THE WEEK AND BY MONDAY HIGHS ARE
EXPECTED TO CLIMB INTO THE LOWER TO MID 90S ACROSS THE FORECAST
AREA.  BY TUESDAY NIGHT AND INTO WEDNESDAY THE GFS WAS INDICATING AN
AMPLIFICATION OF THE H500 RIDGE WEST OVER THE ROCKIES AS A FEW
STRONG SHORTWAVES MOVE SOUTH OUT OF CANADA INTO THE GREAT LAKES
REGION.  IF THIS VERIFIES THE FLOW ALOFT WOULD TRANSITION TO
NORTHWEST FLOW WITH AN AMPLIFIED RIDGE OVER THE WESTERN CONUS...AND
A MEAN TROUGH OVER THE EAST COAST.  WITH PERSISTENT SOUTHERLY FLOW
AND TRANSITIONING NORTHWEST FLOW ALOFT TUESDAY NIGHT INTO WEDNESDAY
THERE IS AN INCREASING CHANCE OF A POSSIBLE WEAK FRONTAL PASSAGE OR
EMBEDDED SHORTWAVE PASSAGE THAT COULD SET OFF SOME CONVECTION ACROSS
THE CWA.  WITHOUT MUCH CONFIDENCE IN THESE RELATIVELY SMALL SCALE
FEATURES OUT AT DAY 7 OF THE FORECAST PACKAGE HAVE LEFT THE FORECAST
DRY AT THIS TIME.  THE MIDDLE OF NEXT WEEK WILL HAVE TO BE MONITORED
FOR PRECIPITATION CHANCES IF THE FLOW ALOFT DOES TRANSITION TO A
NORTHWEST FLOW.

CAVANAUGH

&&

.AVIATION...

HAVE CARRIED VFR CONDITIONS INITIALLY AT TAF SITES HOWEVER HAVE IFR
CONDITIONS AT TIME OF GREATEST THREAT FOR HEAVY RAINFALL AND
TSTORMS. HAVE DEPICTED HEAVIEST ROUNDS AT MHK IN THE
AFTERNOON...WITH TOP AND FOE IN THE EVENING HOURS. AS FRONT MOVES
SOUTH THINK THAT WILL BRING CIGS BACK UP TO MVFR IN THE EARLY
MORNING HOURS.

67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 7 PM
THURSDAY FOR KSZ040-054>056-058-059.

&&
Hazardous weather outlook, Jun 27, 3:18 PM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
418 PM CDT WED JUN 27 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-282130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
418 PM CDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS SHOWERS WITH ISOLATED THUNDERSTORMS ARE
EXPECTED ACROSS THE ENTIRE AREA TONIGHT. LOCALLY HEAVY RAINFALL
IS POSSIBLE TONIGHT WITH THE HIGHEST PROBABILITY OF HEAVY RAIN
EXISTING ALONG AND SOUTH OF THE KANSAS TURNPIKE. AS A RESULT A
FLASH FLOOD WATCH REMAINS IN EFFECT TONIGHT FOR PORTIONS OF EAST
CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FLASH FLOOD WATCH WILL CONTINUE THROUGH 700 PM THURSDAY ACROSS
PORTIONS OF EAST CENTRAL KANSAS...GENERALLY ALONG AND SOUTH OF
INTERSTATE 35. SHOWERS AND THUNDERSTORMS WILL MOVE SLOWLY AND
BRING PERIODS OF MODERATE TO HEAVY RAINFALL ACROSS PORTIONS OF
EAST CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

The radar

The Topeka radar (KTWX), 37 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Jackson

When
June 27, 5:23 PM CST to 8:15 PM CST
Where
Jackson County, 0.7 mi N of Delia to 1.4 mi N of Delia
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
39.260, -95.970

A quarter mile west of E road and 122nd..fast flowing water up to a foot deep was over the road. A half mile west of E road and 118th...a watershed pond was overflowing across the road with a depth of about 2 feet. Around 3.2 inches of rain reported.

Heavy Rain, Pottawatomie

When
June 27, 5:27 PM CST to 8:15 PM CST
Where
Pottawatomie County, 0.69 mi S of St Marys
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
39.190, -96.070

A storm spotter measured 3.10 inches of rain in St. Mary's. Lowland flooding was occurring with ponding of water on some roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39625, 39617.